2006, VOLUME 12, NUMBER 2, PAGES 71-87

Trisecant lemma for nonequidimensional varieties

J. Y. Kaminski
A. Kanel-Belov
M. Teicher


View as HTML     View as gif image

Let X be an irreducible projective variety over an algebraically closed field of characteristic zero. For r ³ 3, if every (r - 2)-plane \overline {x1,..., xr−1}, where the xi are generic points, also meets X in a point xr different from x1,..., xr-1, then X is contained in a linear subspace L such that codimL X ≤ r − 2. In this paper, our purpose is to present another derivation of this result for r = 3 and then to introduce a generalization to nonequidimensional varieties. For the sake of clarity, we shall reformulate our problem as follows. Let Z be an equidimensional variety (maybe singular and/or reducible) of dimension n, other than a linear space, embedded into Pr, where r ³ n + 1. The variety of trisecant lines of Z, say V1,3(Z), has dimension strictly less than 2n, unless Z is included in an (n + 1)-dimensional linear space and has degree at least 3, in which case dim V1,3(Z) = 2n. This also implies that if dim V1,3(Z) = 2n, then Z can be embedded in Pn+1. Then we inquire the more general case, where Z is not required to be equidimensional. In that case, let Z be a possibly singular variety of dimension n, which may be neither irreducible nor equidimensional, embedded into Pr, where r ³ n + 1, and let Y be a proper subvariety of dimension k ³ 1. Consider now S being a component of maximal dimension of the closure of {l Î G(1,r) | $ p Î Y, q1,q2 Î Z\Y, q1,q2,p Î l}. We show that S has dimension strictly less than n + k, unless the union of lines in S has dimension n + 1, in which case dim S = n + k. In the latter case, if the dimension of the space is strictly greater than n + 1, then the union of lines in S cannot cover the whole space. This is the main result of our paper. We also introduce some examples showing that our bound is strict.

Main page Contents of the journal News Search

Last modified: June 17, 2006